Torsades de pointes ventricular tachycardia is a specific type of ventricular tachycardia that occurs in people who have a particular disorder of the heart's electrical activity called long QT syndrome.
Some people are born with long QT syndrome. In other people, the disorder is caused by low serum levels of potassium, a very slow heart rhythm, or a drug. Often, drugs used to treat abnormal heart rhythms cause long QT syndrome, but certain antidepressants and certain antiviral and antifungal drugs can also cause it.
People with long QT syndrome may develop torsades de pointes ventricular tachycardia, and sometimes ventricular fibrillation. Sometimes, exercise brings on symptoms (see Sudden Cardiac Death in Athletes).
Did You Know...
People with long QT syndrome may have palpitations (awareness of heartbeats) if ventricular tachycardia develops. They may also feel very light-headed or faint. Ventricular fibrillation causes cardiac arrest and sudden collapse.
Electrocardiography (ECG) is used to detect long QT syndrome.
Because some forms of long QT syndrome are inherited, people who have a family history of the disorder or have relatives who have died unexpectedly because of a heart problem may be tested for long QT syndrome.
- Converting heartbeat to normal rhythm by applying an electric shock (defibrillation)
- Preventing further episodes
Defibrillation is needed if ventricular fibrillation develops. Sometimes doctors also give magnesium sulfate.
If a drug is the cause, it is stopped.
People may need to limit their physical activity to prevent a recurrence. They may also need to take beta-blockers (see table Some Drugs Used to Treat Arrhythmias) or have an artificial pacemaker or cardioverter-defibrillator implanted.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|magnesium sulfate||No US brand name|